Help.

Options
suespud
suespud Member Posts: 2
edited 28. Nov 2023, 14:08 in Living with arthritis

Hello everyone, new member here and I need some advice and help. 😊

I have osteoarthritis in my knees, feet, hands and now elbows. I need knee replacements in both knees, but I’m struggling to get my weight down to a level where the surgeons are willing to do this. 😬

I am obese, I need to keep my weight steady at under 16.7 stone before I am considered. I am currently 18.2😩

I am working on my weight, but very restricted to do much exercise because I can barely walk now. I use a walker and a stick. I go to classes and follow YouTube to try and keep mobile.

The main problem I have is pain relief. Until recently I was taking 3 Diclofenic a day, topped up with paracetamol through the day and Amitriptyline at night. I was mostly coping with the pain then. Up and down days and flare ups. But could get around.

I have been taking these meds for years.I take others meds to protect my tummy and BP meds.

3 years ago I was diagnosed with AF and was given Apixaban( blood thinners)

A month ago I got a frantic phone call from my GP and was told to come off the Diclofenic immediately as I could have catastrophic bleed!! 😖😖

These were her words which she repeated what could happen.

She then put me on Tramadol…. they don’t work on me. My arthritis has got significantly worse as they are not an anti inflammatory drug, my knees are locking , my hand pain is horrific and I’m at my wits end. 🥺

I know the GP took me off Diclofenic because of the risk of an internal bleed. But having been on them for 3 years with the blood thinners and no bleeds etc.I struggling to understand why.

I am taking to her tomorrow to ask what % of people on Diclofenic and bloodthinners actually go on to have a catastrophic bleed 🙄.

My quality of life has no quality at the minute and is so debilitating I’m thinking maybe it’s worth the risk.

Sorry for the long message. Just needed to say it all.


Sue

Comments

  • Brynmor
    Brynmor Member Posts: 1,755
    Options

    Hi @suespud welcome to the Online Community.

    I understand you are waiting to have knee replacement surgery but your weight is preventing the scheduling of the operation. The course of tramadol you have to help manage pain does not seem to be effective.

    The NHS has some good information on your previous medication, diclofenic that you may find useful to read before your consultation:

    We also have some great materials on exercise and there may be some there that are helpful to you with limited mobility:


    You may like to chat with @CoffeeBear44 who is also having to delay knee surgery due to weight problems: here is her post from 10th March - do post on her discussion to see if you can link up.

    Do join in across the Community, ask questions and let us know how you are getting on. You will be most welcome.

    All best wishes.

    Brynmor

  • stickywicket
    stickywicket Member Posts: 27,725
    Options

    Congratulations on your weight loss programme. It's true that many hospitals won't accept obese patients for new joints as the outcomes tend not to be so good. However, you are on your way

    Exercise(s) are essential for arthritis. I can't imagine where I'd be without them. Gentle, range of movement on bad days and more energetic ones on good days. However, it's now believed that diet plays a much bigger role in weight loss than exercise. If you can ditch any junk - and it's amazing how much there is - you'll be well on your way.

    As for meds, however, the story isn't so good. Many of us on here are unable to take NSAIDS such as diclofenac and they are certainly dangerous for anyone with a heart condition (I presume AF is Atrial Fibrillation.) And anyone on blood thinners. Not great for high BP either. So I'd suggest, if the painkillers aren't working, ask your GP for a referral to a Pain Clinic. Many swear by them for helping them out of a painful hole. And do let's know how you get on.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright